Serotonin toxicity (ST) (aka serotonin syndrome) is a cluster of symptoms that develops with very high serotonin levels or serotonergic activity from direct agonists at certain serotonin receptors. It is most often seen with a combination of drugs, such as a monoamine oxidase inhibitor (MAOI) with a serotonin reuptake inhibitor (SRI), but it can also occur with a single drug, usually when a substantial overdose is used.
The effects of overly high serotonin exist on a spectrum. The mildest cases often won’t meet the diagnostic criteria for serotonin toxicity even though the observed symptoms are technically the result of high serotonin. This means a threshold of sorts must be crossed for serotonin toxicity to be diagnosed. Classically the condition has been defined as including symptoms from three categories: neuromuscular (arguably the most important), autonomic, and mental.
It may be underdiagnosed and frequently misdiagnosed. With proper treatment the chance of death or lasting harm is very low.
TDC overview page (with references): https://thedrugclassroom.com/video/serotonin-toxicity-serotonin-syndrome/
Donate to The Drug Classroom:
Thank you to TDC’s Patreon supporters: RollSafe.org, Gui Kirsch, michael hoogwater, Alexander Pavlenko, Sam A., Reece hosford, Jarrod o’connell, Daniel X Moore, Christoffer Finstad, Zachary Thomas Binkley, Dane Overman, Dragonhax, Jacob Fournier-Paradis, Ben Shipp, Brian Henry, Adrian Selnes, Victor Stasek, Marty Sederberg, Kate Crilly, Ikaros, Lorenzo Bellin, Philip Clark, Jeison Pacateque, Preston Ringrose, Jake Bradford, Nicholas Eshun-Wilson, Oliver Eriksson, Christian Wiens, Magnus, Lorenzo Bellin, and Chandler Ledbetter.
00:00 – Introduction
02:47 – Effects
06:57 – Diagnosis
08:53 – Prognosis and Treatment
11:49 – Mechanism
17:00 – History
21:21 – Conclusion